Abstract

More and more case reports of acute kidney injury are published nowadays because of bowel cleansing with oral sodium phosphate before colonoscopy. Epidemiological studies disclose that the incidence of acute phosphate nephropathy in patients with normal or near-normal renal function could range from 1 to 4%. Without specific symptoms or signs, acute phosphate nephropathy cannot be easily recognized days or months after bowel cleansing with oral sodium phosphate before colonoscopy. The toxicity of oral sodium phosphate is related to its high phosphate content, which damages renal tubular epithelium by forming calcium phosphate crystal inside the epithelial cells, as nephrocalcinosis. In addition, oral sodium phosphate can cause electrolyte imbalance (hyperphosphatemia, hypocalcemia, hypernatremia, hypokalemia) that is sometimes catastrophically symptomatic. To prevent or lessen the toxicity of oral sodium phosphate, it is better to avoid such bowel preparation agents in the high-risk patients (old age, chronic kidney disease, hypertension receiving ACEI or ARB, and diabetes). Besides, modifying current standard regimen of oral sodium phosphate by reducing or postponing the second 45mL dose could also be with some help to reduce the toxicity of such a high phosphate load. Finally, after oral sodium phosphate bowel purgatives are used, it is advised to have patients' biochemistry and electrolyte exams in order to salvage their possibly deteriorating renal functions.

Original languageEnglish
Pages (from-to)425-433
Number of pages9
JournalJournal of Internal Medicine of Taiwan
Volume20
Issue number5
Publication statusPublished - 2009 Oct 1

All Science Journal Classification (ASJC) codes

  • Internal Medicine

Fingerprint Dive into the research topics of 'Acute phosphate nephropathy'. Together they form a unique fingerprint.

  • Cite this